Nebraska, 2011

Hail in Nebraska, August 28, 2011

August 28, 2011 · NWS GID · 3 events in 2 counties and zones

Mainly between 1230 and 430 PM CDT on this Sunday, several strong to marginally severe elevated multicell storms passed through western portions of South Central Nebraska, primarily affecting parts of Sherman, Buffalo, Phelps, Kearney and eastern Dawson Counties. The only severe-criteria report consisted of hail up to half dollar size in northeast Phelps County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$150,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Mainly between 1230 and 430 PM CDT on this Sunday, several strong to marginally severe elevated multicell storms passed through western portions of South Central Nebraska, primarily affecting parts of Sherman, Buffalo, Phelps, Kearney and eastern Dawson Counties. The only severe-criteria report consisted of hail up to half dollar size in northeast Phelps County.

These storms were focused along the western periphery of a larger area of light showers that affected much of South Central Nebraska through the day. In the mid levels, pronounced northwest flow was in place over the area, between an expansive ridge centered near the Four Corners region, and a vigorous shortwave diving south across western Iowa. While much of South Central Nebraska remained stabilized by plentiful cloud cover and light rain, storms along the western edge of the precipitation shield were able to strengthen as weak to modest warm air advection evident at 850 millibars helped maintain elevated CAPE values around 2000 J/kg, in the presence of around 40 knots of deep layer vertical wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 28, 12:33 PM CST, 57 minutes earlier.

Area forecast discussion, Aug 28, 12:33 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
133 PM CDT SUN AUG 28 2011

.UPDATE...ALTHOUGH MOST OF THE THUNDERSTORM ACTIVITY FROM EARLIER
TODAY HAS FIZZLED INTO A BAND OF LIGHT SHOWERS...ONE STRONG TO
NEARLY SEVERE STORM CONTINUES TRACKING SOUTHEAST INTO BUFFALO
COUNTY AS OF 18Z. ANTICIPATE THIS STORM...OR NEW ONES DEVELOPING
NEAR IT...TO CONTINUE DROPPING SOUTH/SOUTHEAST OVER THE NEXT FEW
HOURS...POTENTIALLY BECOMING SEVERE. JURY IS DEFINITELY OUT ON HOW
MUCH THUNDERSTORM DEVELOPMENT CAN GET GOING NORTH OF THE I-80
CORRIDOR YET THIS AFTERNOON...AND ESPECIALLY THIS EVENING...AND
POPS FOR THIS EVENING/TONIGHT HAVE BEEN CUT OUT/LOWERED ACROSS
MUCH OF THE CWA. TEMP WISE...SENT ONE FINAL UPDATE TO HIGHS THIS
AFTERNOON...DROPPING A FEW MORE DEGREES IN MANY AREAS THANKS TO
EXTENSIVE CLOUD COVER. STILL THINK ENOUGH SUN COULD BREAK OUT BY
MID-LATE AFTERNOON TO RESULT IN SOME RECOVERY...BUT ALL IN ALL
EXPECT HIGHS TO FALL AT LEAST 5-8 DEGREES SHORT OF ORIGINAL
FORECAST FROM THIS MORNING ACROSS MUCH OF THE CENTRAL/NORTHERN
CWA...WHILE IN KS ZONES TEMPS HAVE ALREADY APPROACHED HIGHS AHEAD
OF OUTFLOW WORKING INTO THE AREA...AND WILL LIKELY SOON STEADY OR
SLOWLY FALL.

&&

.AVIATION...18Z KGRI TAF. VERY TRICKY FORECAST FOR THE NEXT 24
HOURS...WITH PLENTY OF MIXED SIGNALS REGARDING VISIBILITY AND
CEILING TRENDS. FOR NOW OPTED TO FOLLOW CONSENSUS OF VARIOUS
SOLUTIONS. THIS PLACES BEST CHANCES OF SHOWERS/GENERALLY WEAK
THUNDERSTORMS DURING THE NEXT FEW HOURS THIS AFTERNOON AND HAVE
THIS COVERED IN A TEMPO GROUP. OTHERWISE...PREVAILING BREEZES WILL
GRADUALLY TRANSITION TO A NORTHERLY DIRECTION AS A WEAK COLD FRONT
WORKS THROUGH THE AREA. OVERNIGHT...MVFR STRATUS AND AT LEAST
LIGHT FOG DEVELOPMENT APPEARS POSSIBLE...AND HAVE TAKEN A STAB
WITH PREVAILING GROUPS FOR NOW. CERTAINLY CONFIDENCE IS QUITE LOW
IN THESE DETAILS AS CEILING OVERNIGHT COULD FAIL TO DEVELOP...OR
COULD END UP A BIT HIGHER OR LOWER. IF LOWER STRATUS DOES
FORM...IT COULD BE TOUGH TO SCATTER OUT IN THE MORNING.

&&

.PREV DISCUSSION... /ISSUED 954 AM CDT SUN AUG 28 2011/

UPDATE...NEEDLESS TO SAY...THE MAJORITY OF SHORT TERM MODELS HAVE
NOT HANDLED THE PROGRESSION OF THUNDERSTORMS SOUTHWARD TOWARD THE
CWA OUT OF NORTH CENTRAL NEBRASKA THIS MORNING...AS THIS ACTIVITY
IS TIED TO THE SOUTHWEST FLANKS OF A WELL-DEFINED MID LEVEL
SHORTWAVE DIVING SOUTHEAST THROUGH THE NE/IA/SD/MN BORDER REGION.
SEE NO REASON WHY STORMS WON/T CONTINUE DROPPING SOUTHEAST INTO
AREAS MAINLY NORTH OF I-80 THIS MORNING...ALTHOUGH QUESTIONS STILL
REMAIN AS TO HOW WIDESPREAD COVERAGE WILL BE THIS AFTERNOON.
ALTHOUGH THE LOW LEVELS ARE CAPPED...LATEST RUC MESO-ANALYSIS AND
12Z NAM INDICATE MUCAPE IN THE H85-H7 LAYER IS AT LEAST INTO THE
15000-2000 J/KG RANGE...AND 0-6KM DEEP LAYER BULK SHEAR IS AT
LEAST 35-40 KNOTS. AS A RESULT...AT LEAST A FEW STRONG TO SEVERE
STORMS LOOK LIKE A DECENT BET SOMETIME DURING THE COURSE OF THE
DAY INTO THIS EVENING AS FORCING FROM THE PASSING SHORTWAVE AND
ITS ASSOCIATED LOW LEVEL COLD FRONT MOVE THROUGH. RAISED POPS
THROUGH EARLY THIS AFTERNOON CONSIDERABLY ACROSS THE NORTHERN HALF
OF THE CWA...AND FUTURE ADJUSTMENTS ARE LIKELY.
OTHERWISE...NORMALLY HATE MESSING WITH AFTERNOON HIGH TEMPERATURES
SO EARLY IN THE DAY...BUT GIVEN UPSTREAM STORMS AND CONSIDERABLE
CLOUD COVER...SHAVED AT LEAST 2-4 DEGREES OFF PREVIOUS FORECAST
HIGHS MOST AREAS...ALTHOUGH MIGHT END UP REGRETTING THIS IN
SOUTHWESTERN COUNTIES IF THEY CAN MAINTAIN CONSIDERABLE SUNSHINE.
NO OTHER NOTABLE CHANGES MADE AT THIS TIME.

PREV DISCUSSION... /ISSUED 437 AM CDT SUN AUG 28 2011/

DISCUSSION...AN UPPER LEVEL PERTURBATION PUSHING INTO NORTH
CENTRAL SOUTH DAKOTA EARLY THIS MORNING WILL RAPIDLY TRACK SOUTH
SOUTHEASTWARD THROUGH THE MORNING HOURS...WITH ITS MAIN FOCUS
EXPECTED TO BE JUST TO THE EAST OF THE LOCAL AREA. EVEN
SO...EXPECT AN ISOLATED SHOWER OR THUNDERSTORMS TO BE POSSIBLE
ALONG THE EXTREME NORTHEASTERN FRINGES OF SOUTH CENTRAL NEBRASKA
THROUGH THE MORNING HOURS...WITH A BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ACROSS THE
ENTIRE FORECAST AREA...AS THE ASSOCIATED COLD FRONT PUSHES
SOUTHWARD ACROSS THE REGION.

FOR THIS MORNING...ALREADY SEEING SOME PATCHY FOG DEVELOPMENT
ACROSS SOUTH CENTRAL NEBRASKA AS LIGHT SOUTHEASTERLY WINDS HAVE
ADVECTED ADDITIONAL LOW LEVEL MOISTURE ACROSS THE REGION AND CLEAR
SKIES HAVE ALLOWED FOR TEMPERATURES TO FALL TO NEAR THE DEW
POINT READINGS. WHILE WIDESPREAD DENSE FOG IS NOT ANTICIPATED...DO
EXPECT AT LEAST SOME PATCHY DENSE FOG DEVELOPMENT IN SPOTS...AND
WILL CORRESPONDINGLY GIVE A MENTION OF THIS IN HWO. WITH OTHERWISE
MOSTLY CLOUD FREE SKIES EXPECTED FOR THIS MORNING...EXPECT ANY FOG
THAT DEVELOPS TO DISSIPATE BY MID MORNING...WITH THE
AFOREMENTIONED COLD FRONT EXPECTED TO BE THE MAIN FOCUS FOR SHOWER
AND THUNDERSTORM ACTIVITY THIS AFTERNOON.

FOR THIS AFTERNOON...EXPECT SUFFICIENT INSTABILITY TO BUILD ACROSS
THE REGION WITH BULK SHEAR VALUES OF 30 TO 40 KTS...COMBINING TO
SUPPORT THE DEVELOPMENT OF SOME POTENTIALLY STRONG THUNDERSTORMS
ACROSS THE REGION. THE MAIN INHIBITOR WILL BE STRONG CAP IN LOW
LEVELS AND CORRESPONDINGLY HIGH CONVECTIVE TEMPERATURES FOR THIS
AFTERNOON...BUT FAVORABLE FORCING FROM THE EXPECTED COLD FRONT
PUSHING SOUTHWARD ACROSS THE AREA DURING THE AFTERNOON HOURS
SHOULD HELP TRIGGER SOME ACTIVITY...AND KEPT CHANCE POPS GOING FOR
THE MAJORITY OF THE FORECAST AREA...ESPECIALLY AS WE GET INTO THE
LATE AFTERNOON AND EARLY EVENING HOURS. AS THIS FRONT PUSHES
SOUTHWARD OVERNIGHT...EXPECT PRECIPITATION CHANCES TO
DWINDLE...AND FOR A FAIRLY PLEASANT MONDAY ACROSS THE REGION WITH
TEMPERATURES FALLING TO NEAR OR BELOW SEASONAL NORMALS FOR THIS
TIME OF YEAR.

AS THE UPPER LEVEL FLOW BECOMES MORE ZONAL ACROSS THE PLAINS ON
MONDAY...EXPECT THE CHANCE FOR SOME CONVECTION ACROSS THE HIGH
PLAINS TO MAKE ITS WAY EASTWARD AND ACROSS THE LOCAL FORECAST AREA
LATE MONDAY EVENING INTO EARLY TUESDAY. THIS MORE ZONAL FLOW
PATTERN WITH SEASONABLE TEMPERATURES IS EXPECTED TO BE RELATIVELY
SHORT LIVED...HOWEVER...AS HIGH PRESSURE WILL AMPLIFY ACROSS THE
PLAINS OVER THE MIDDLE PORTION OF THE WEEK...WITH PRECIPITATION
CHANCES DIMINISHING SIGNIFICANTLY AND AFTERNOON TEMPERATURES
EXPECTED TO RISE TO ABOUT 10 DEGREES ABOVE SEASONAL NORMALS FOR
THIS TIME OF YEAR BOTH WEDNESDAY AND THURSDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE/AVIATION...PFANNKUCH
PREV DISCUSSION...ROSSI
Hazardous weather outlook, Aug 28, 8:41 AM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
941 AM CDT SUN AUG 28 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
941 AM CDT SUN AUG 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THROUGH THIS EVENING...A FEW STRONG TO LOCALLY SEVERE THUNDERSTORMS
ARE POSSIBLE ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL
KANSAS...AS STORM ACTIVITY WORKS ACROSS THE AREA FROM NORTH TO
SOUTH. THE MAIN THREATS WITH ANY SEVERE STORMS WILL BE HAIL TO
AROUND THE SIZE OF QUARTERS...AND WIND GUSTS TO AROUND 60 MPH.
MOST STORMS SHOULD BE OUT OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE SLIGHT CHANCES FOR THUNDERSTORMS MONDAY EVENING INTO
TUESDAY...AND AGAIN THURSDAY NIGHT INTO FRIDAY. A FEW OF THE
STORMS MONDAY EVENING INTO TUESDAY MAY BE ON THE STRONG SIDE...BUT
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF THE OUTLOOK AREA
THROUGH THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH

In the hours before

Special weather statement, Aug 28, 9:03 AM CST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1003 AM CDT SUN AUG 28 2011

NEZ039-040-046-047-281545-
GREELEY NE-HOWARD NE-SHERMAN NE-VALLEY NE-
1003 AM CDT SUN AUG 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VALLEY...NORTHEASTERN
SHERMAN...NORTHWESTERN HOWARD AND GREELEY COUNTIES UNTIL 1045 AM
CDT...

AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ERICSON TO ORD...AND
MOVING SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO AROUND 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  NORTH LOUP...
  SPALDING...
  SCOTIA...
  GREELEY...
  COTESFIELD...
  ELBA...
  WOLBACH...
  FARWELL...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4167 9828 4145 9829 4119 9866 4167 9905
      4175 9895 4175 9836
TIME...MOT...LOC 1502Z 333DEG 35KT 4182 9864 4164 9890

PFANNKUCH
Special weather statement, Aug 28, 11:40 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1240 PM CDT SUN AUG 28 2011

NEZ046-060-061-281815-
BUFFALO NE-DAWSON NE-SHERMAN NE-
1240 PM CDT SUN AUG 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN...
NORTHEASTERN DAWSON AND BUFFALO COUNTIES UNTIL 115 PM CDT...

AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MASON CITY...OR 32 MILES
NORTHEAST OF LEXINGTON...MOVING SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SUMNER...
  MILLER...
  PLEASANTON...
  AMHERST...
  POOLE...
  RIVERDALE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4105 9922 4117 9920 4081 9873 4074 9941
      4105 9964
TIME...MOT...LOC 1740Z 316DEG 33KT 4111 9933

WESELY
Special weather statement, Aug 28, 12:18 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
118 PM CDT SUN AUG 28 2011

NEZ061-281845-
BUFFALO NE-
118 PM CDT SUN AUG 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BUFFALO COUNTY UNTIL 145
PM CDT...

AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AMHERST...OR 11 MILES NORTHWEST OF
KEARNEY...MOVING SOUTH AT 35 MPH.

PEA TO DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KEARNEY...
  RIVERDALE...
  ODESSA...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 261 AND 279.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4105 9908 4065 9895 4067 9932 4105 9941
TIME...MOT...LOC 1817Z 343DEG 32KT 4080 9918

WESELY

The radar

The Grand Island radar (KUEX), 104 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Buffalo

When
August 28, 1:30 PM CST
Where
Buffalo County, Miller
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.930, -99.380

Hail, Phelps

When
August 28, 1:43 PM CST
Where
Phelps County, 12 mi N of Holdrege
Measured
0.88 in hail
Reported by
Public
Coordinates
40.624, -99.370

Hail, Phelps

When
August 28, 1:45 PM CST to 1:55 PM CST
Where
Phelps County, 11 mi NNE of Holdrege
Measured
1.25 in hail
Property damage
$15,000
Crop damage
$150,000
Reported by
Trained Spotter
Coordinates
40.597, -99.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344336, 344338, 344339.